Severe skin rash associated with efavirenz and atazanavir: a case report in a rural health facility in Kenya
- 12 Downloads
Efavirenz is a non-nucleoside reverse transcriptase inhibitor used as part of first-line combination HIV therapy. Rash induced by efavirenz has been reported, but is not common. Prior to the introduction of the integrase inhibitor dolutegravir, atazanavir was the preferred alternative treatment in patients with efavirenz intolerance because of its good safety profile and high genetic barrier to resistance. Very few cases of atazanavir-induced hypersensitivity have been reported, with none in our region. Here we present a case of a patient who developed a severe rash to both efavirenz and atazanavir. In both instances, the drugs were withdrawn and the patient recovered.
Compliance with ethical standards
No specific funding was received.
Conflict of interest
K. Irungu has no conflict of interest.
Informed written consent was obtained from the patient for the publication of this case report.
- 8.Baker D, Drevets D, Stephens JR, et al. Hypersensitivity with tenofovir disoproxil fumarate: a report of 8 cases [abstract]. In: Infectious Diseases Society of America 2005 Annual Meeting.Google Scholar